Nebraska, 2021High Wind in Nebraska, February 23, 2021
February 23, 2021 · NWS CYS · 5 events in 5 counties and zones
A prolonged wind and widespread strong wind event in southeast Wyoming spilled out into the southern Nebraska Panhandle the morning of 23 February 2021.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged wind and widespread strong wind event in southeast Wyoming spilled out into the southern Nebraska Panhandle the morning of 23 February 2021.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 23, 3:49 AM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Feb 23, 3:49 AM MST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
349 AM MST Tue Feb 23 2021
.SHORT TERM...(Today through Thursday night)
Issued at 230 AM MST Tue Feb 23 2021
Forecast challenges deal with strong winds today ahead of an
approaching cold front.
Currently...Surface low over north central Montana this morning
with associated cold front across northern Idaho and southern
oregon. Surface trough lays along the Laramie Range this morning.
Craig to Casper 850/700mb height gradients high this
morning...around 76/63mtrs at 06Z. Winds still blowing pretty good
around Arlington and Bordeaux. CWOP site in Converse County
starting to hit as well.
Craig to Casper gradients increase up to 82/68mtrs respectively by
12Z this morning and continue through at least 18Z before
beginning to ease. GFS 850mb winds increase up to 55kts across the
southern Panhandle after 18Z today as well. Decided to expand the
High WInd Warnings to cover the southern Panhandle 18Z to 00Z
today. Front forecast to move through around the 00Z timeframe
this afternoon with winds turning more north and northeast. So
timing of 00Z on end time for warnings still looking good.
Next wind event set for Thursday afternoon and evening as Craig to
Casper gradients once again climb above 60mtrs. Will likely need
wind headlines for that timeframe into Friday.
.LONG TERM...(Friday through Monday)
Issued at 230 AM MST Tue Feb 23 2021
Cold frontal boundary digs southeasterly from the Pacific Northwest
towards the Rocky Mountains, as high pressure dominates the Four
Corners. This has allowed the gradients to remain strong over
southwestern Wyoming.
Next period of strong winds continue through Friday as the next
series of shortwaves propagate through the region. This unsettled
pattern starts kicking up the winds over the I-80 and I-25
corridors, and persists through early Saturday morning. Current
Craig to Casper geopotential height differences calculate greater
than 60 meters late Thursday through early morning Saturday, before
finally relaxing into the weekend.
Appears to be fairly dry over the plains this weekend, with some
moisture over the Sierra Madres and the Snowy Range as a deep upper
level trough begins pushing towards the Four Corners. Main concern
during the forecast period is a high pressure cell forming over the
Midwest on Monday. Currently, the tracking of this system has it a
big too far to the south to provide any significant snowfall from
upslope flow, and has the bulk of the moisture over southern
Colorado. However, much like recent trends over the past few months,
if this cell has a more northerly track, could give us some decent
moisture. It will be interesting to see the progression of this
system over the next few day, in addition to an approaching upper
level closed low from the southwest that breaks off from the main
flow. Otherwise, temperatures remain seasonable through the weekend,
and slightly warming to the low to mid-40s east of the Laramie range
Monday into Tuesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 340 AM MST Tue Feb 23 2021
Windy conditions remain the dominate feature across all terminals
during the forecast period. Confidence remains low for VCSH ahead
of the approaching cold front Tuesday, but will see cloud decks
slightly lowering during that time period. Overall, expect VFR
conditions to prevail through 12z Wednesday.
&&
.FIRE WEATHER...
Issued at 230 AM MST Tue Feb 23 2021
Another widespread strong wind event today with wind warnings for
much of southeast Wyoming and Nebraska Panhandle. Cold front will
be moving through the area today with winds becoming more
northerly after 1700. This should bring an end to the strong winds
behind the front. Colder Wednesday before strong winds return
Thursday afternoon ahead of next low pressure system. Afternoon
humidities well above critical levels through the week...so fire
weather concerns minimal.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ101-
104>110-113-115>119.
NE...High Wind Warning from 11 AM this morning to 5 PM MST this
afternoon for NEZ019>021-054-055.
&&
SHORT TERM...GCC
LONG TERM...MD
AVIATION...MD
FIRE WEATHER...GCCHazardous weather outlook, Feb 23, 3:53 AM MST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
353 AM MST Tue Feb 23 2021
WYZ101>119-241100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
353 AM MST Tue Feb 23 2021
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warnings remain in effect for a large portion of
southeast Wyoming through 5 PM MST Today. After a brief lull this
morning...expect widespread wind gusts of 60 to 70 MPH on
Tuesday. Travel will be hazardous for light and high profile
vehicles, including campers and tractor trailers. Some blowing
snow and slick road conditions are also possible, especially along
Interstate 80 between Laramie and Rawlins.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Snow showers are possible across portions of the area Wednesday
night. Strong winds are expected to return Thursday afternoon
through Friday for the wind prone areas of southeast Wyoming.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-241100-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
353 AM MST Tue Feb 23 2021
This hazardous weather outlook is for portions of panhandle
Nebraska and western Nebraska.
.DAY ONE...TODAY AND TONIGHT
Widespread wind gusts of 55 to 65 MPH are possible across the
western Nebraska Panhandle on Tuesday. Some light snow showers are
also possible. High Wind Warnings are in effect for the southern
half of the Nebraska Panhandle from 11 AM to 5 PM today where the
strongest wind gusts are expected.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 23, 8:13 AM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
813 AM MST TUE FEB 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 AM NON-TSTM WND GST ROCK RIVER 41.73N 105.98W
02/23/2021 M61 MPH ALBANY WY MESONET
MESONET STATION UR345 ROCK RIVER (UPR).
&&
BROTHERSLocal storm report, Feb 23, 8:15 AM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
815 AM MST TUE FEB 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 AM NON-TSTM WND DMG 1 SW DOUGLAS 42.75N 105.40W
02/23/2021 CONVERSE WY PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
MBLocal storm report, Feb 23, 8:57 AM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
857 AM MST TUE FEB 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.09W
02/23/2021 M67 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION WY24 COOPER COVE ALONG
INTERSTATE 80 (WYDOT).
0846 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
02/23/2021 M63 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION WY20 ALONG INTERSTATE 80 AT
COUNTY ROAD 402 (WYDOT).
&&
BROTHERSLocal storm report, Feb 23, 9:13 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
913 AM MST TUE FEB 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.09W
02/23/2021 M86 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION WY24 COOPER COVE ALONG
INTERSTATE 80 (WYDOT).
0902 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
02/23/2021 M71 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION WY20 ALONG INTERSTATE 80 AT
COUNTY ROAD 402 (WYDOT).
0902 AM NON-TSTM WND GST 8 S SIBLEY PEAK 42.32N 105.05W
02/23/2021 M60 MPH PLATTE WY DEPT OF HIGHWAYS
MESONET STATION WY1 COLEMAN 8.4 S SIBLEY
PEAK ALONG INTERSTATE 25 (WYDOT).
&&
BROTHERSLocal storm report, Feb 23, 9:32 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
932 AM MST TUE FEB 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM NON-TSTM WND GST ROCK RIVER 41.73N 105.98W
02/23/2021 M68 MPH ALBANY WY MESONET
MESONET STATION UR345 ROCK RIVER (UPR).
0915 AM NON-TSTM WND GST 2 ENE WHEATLAND 42.06N 104.93W
02/23/2021 M68 MPH PLATTE WY AWOS
AWOS STATION KEAN 1 ENE WHEATLAND.
&&
BROTHERSLocal storm report, Feb 23, 9:33 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
933 AM MST TUE FEB 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM NON-TSTM WND GST 11 SE ARLINGTON 41.50N 106.05W
02/23/2021 M73 MPH ALBANY WY DEPT OF HIGHWAYS
MESONET STATION WY25 STROUSS HILL ALONG
INTERSTATE 80 (WYDOT).
&&
MBHigh Wind, Scotts Bluff
- When
- February 23, 9:34 AM MST to 12:34 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Scottsbluff RAWS site from 23/934 AM to 23/1234PM.
High Wind, Morrill
- When
- February 23, 11:06 AM MST to 12:06 PM MST
- Where
- Morrill forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Bridgeport UP023 reported sustained winds averaging 45 mph for one hour period. Peak gust 53 mph.
High Wind, Banner
- When
- February 23, 11:58 AM MST
- Where
- Banner forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Bravo Mesonet site K1BW reported this gust.
High Wind, Kimball
- When
- February 23, 12:55 PM MST to 2:35 PM MST
- Where
- Kimball forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Peak gust was reported at Foxtrot Mesonet site. Kimball AWOS site reported gusts above 58 mph from 23/1255 PM to 23/235 PM.
High Wind, Cheyenne
- When
- February 23, 1:49 PM MST to 2:18 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Sidney Airport in Cheyenne County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, February 23, 20212 deaths · 2 events
- Cold and Frost and Freeze in California, February 23 to 25, 20213 injured · 2 events
- Drought in South Dakota, February 23 to 28, 20219 events
- High Wind in South Dakota, February 23, 202159 kt wind · 8 events
- High Surf in Hawaii, February 23 to 28, 20218 events
- Drought in Texas, February 23 to 28, 20215 events
- Drought in Texas, February 23 to 28, 20213 events
- High Wind in New Mexico, February 23, 202151 kt wind · 2 events
- High Wind in Alaska, February 23, 202162 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935974, 935977, 935975, 935976, 935978.